Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 202, NWS Springfield, MO

May 26, 2017Camden County, Dallas County, Laclede County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 26, 2017, 4:46 AM CDT for Camden County, Dallas County, Laclede County, Missouri. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2017, 4:46 AM CDT (09:46 UTC)
Expired
May 26, 2017, 5:45 AM CDT
In force
59 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Camden County, MO, Dallas County, MO, Laclede County, MO

The radar

The Springfield radar (KSGF), 97 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 5:00 AM CDTHAIL 1Urbana, MODELAYED REPORT... SOCIAL MEDIA PICTURE OF AT LEAST QUARTER SIZE HAIL IN URBANA THIS MORNING.
May 26, 5:15 AM CDTHAIL 0.75Bennett Springs, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

768 
WUUS53 KSGF 260946
SVRSGF
MOC029-059-105-261045-
/O.NEW.KSGF.SV.W.0202.170526T0946Z-170526T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
446 AM CDT FRI MAY 26 2017

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Dallas County in southwestern Missouri...
  Laclede County in southwestern Missouri...
  Camden County in central Missouri...

* Until 545 AM CDT

* At 445 AM CDT, severe thunderstorms were located along a line
  extending from near Hermitage to Buffalo, moving east at 55 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Lebanon...                        Lake of The Ozarks...
  Lake of The Ozarks State Park...  Ha Ha Tonka State Park...
  Bennett Spring State Park...      Osage Beach...
  Camdenton...                      Buffalo...
  Richland...                       Morgan...
  Conway...                         Sunrise Beach...
  Urbana...                         Macks Creek...
  Linn Creek...                     Phillipsburg...
  Stoutland...                      Bennett Springs...
  Climax Springs...                 Louisburg...

This includes Interstate 44 between mile markers 109 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3810 9259 3804 9253 3802 9240 3772 9241
      3765 9226 3747 9225 3748 9318 3790 9318
      3790 9307 3815 9306 3817 9261
TIME...MOT...LOC 0945Z 280DEG 47KT 3800 9332 3764 9310 

HAIL...1.00IN
WIND...<50MPH
 
$$

Schaumann
4 follow-up statements
055 
WWUS53 KSGF 261003
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
503 AM CDT FRI MAY 26 2017

MOC029-059-105-261045-
/O.CON.KSGF.SV.W.0202.000000T0000Z-170526T1045Z/
Dallas MO-Laclede MO-Camden MO-
503 AM CDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHEASTERN DALLAS...LACLEDE AND CAMDEN COUNTIES...

At 501 AM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Urbana to Conway, moving east at 40
mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Lebanon...                        Lake of The Ozarks...
Lake of The Ozarks State Park...  Ha Ha Tonka State Park...
Bennett Spring State Park...      Osage Beach...
Camdenton...                      Richland...
Morgan...                         Conway...
Sunrise Beach...                  Macks Creek...
Linn Creek...                     Phillipsburg...
Stoutland...                      Bennett Springs...
Climax Springs...                 Twin Bridges...
Competition...                    Windyville...

This includes Interstate 44 between mile markers 109 and 144.

These storms have a history of producing quarter sized hail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake of the Ozarks, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3810 9259 3804 9253 3802 9240 3772 9241
      3765 9226 3747 9225 3748 9292 3790 9318
      3790 9307 3815 9306 3817 9261
TIME...MOT...LOC 1001Z 270DEG 34KT 3787 9304 3751 9282 

HAIL...1.00IN
WIND...<50MPH
 
$$

Schaumann
651 
WWUS53 KSGF 261014
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
514 AM CDT FRI MAY 26 2017

MOC029-059-105-261045-
/O.CON.KSGF.SV.W.0202.000000T0000Z-170526T1045Z/
Dallas MO-Laclede MO-Camden MO-
514 AM CDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHEASTERN DALLAS...LACLEDE AND CAMDEN COUNTIES...

At 514 AM CDT, severe thunderstorms were located along a line
extending from near Macks Creek to 11 miles east of Conway, moving
east at 50 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Lebanon...                        Lake of The Ozarks...
Lake of The Ozarks State Park...  Ha Ha Tonka State Park...
Bennett Spring State Park...      Osage Beach...
Camdenton...                      Richland...
Morgan...                         Macks Creek...
Linn Creek...                     Phillipsburg...
Stoutland...                      Bennett Springs...
Twin Bridges...                   Competition...
Lynchburg...                      Sleeper...
Falcon...                         Freedom...

This includes Interstate 44 between mile markers 116 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Lake of the Ozarks, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3810 9259 3804 9253 3802 9240 3772 9241
      3765 9226 3747 9225 3748 9276 3789 9300
      3802 9301 3817 9261
TIME...MOT...LOC 1014Z 276DEG 44KT 3796 9290 3750 9261 

HAIL...1.00IN
WIND...<50MPH
 
$$

Schaumann
334 
WWUS53 KSGF 261035
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
535 AM CDT FRI MAY 26 2017

MOC059-261044-
/O.CAN.KSGF.SV.W.0202.000000T0000Z-170526T1045Z/
Dallas MO-
535 AM CDT FRI MAY 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DALLAS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3810 9259 3804 9253 3802 9240 3772 9241
      3765 9226 3747 9225 3748 9248 3781 9285
      3795 9280 3817 9261
TIME...MOT...LOC 1034Z 266DEG 35KT 3797 9260 3770 9258 3753 9235 

$$

MOC029-105-261045-
/O.CON.KSGF.SV.W.0202.000000T0000Z-170526T1045Z/
Laclede MO-Camden MO-
535 AM CDT FRI MAY 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR LACLEDE AND EASTERN CAMDEN COUNTIES...

At 534 AM CDT, severe thunderstorms were located along a line
extending from 8 miles east of Camdenton to near Lebanon to 16 miles
southwest of Fort Leonard Wood, moving east at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Lebanon...                        Lake of The Ozarks...
Lake of The Ozarks State Park...  Ha Ha Tonka State Park...
Osage Beach...                    Camdenton...
Richland...                       Linn Creek...
Stoutland...                      Twin Bridges...
Competition...                    Eldridge...
Lynchburg...                      Sleeper...
Falcon...                         Freedom...
Decaturville...                   Dry Knob...
Montreal...                       Wet Glaize...

This includes Interstate 44 between mile markers 125 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3810 9259 3804 9253 3802 9240 3772 9241
      3765 9226 3747 9225 3748 9248 3781 9285
      3795 9280 3817 9261
TIME...MOT...LOC 1034Z 266DEG 35KT 3797 9260 3770 9258 3753 9235 

HAIL...1.00IN
WIND...<50MPH
 
$$

Schaumann
923 
WWUS53 KSGF 261045
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
545 AM CDT FRI MAY 26 2017

MOC029-105-261054-
/O.EXP.KSGF.SV.W.0202.000000T0000Z-170526T1045Z/
Laclede MO-Camden MO-
545 AM CDT FRI MAY 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR LACLEDE AND EASTERN CAMDEN
COUNTIES WILL EXPIRE AT 545 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.  However small hail
and heavy rain are still possible with these thunderstorms.

LAT...LON 3810 9259 3804 9253 3802 9240 3772 9241
      3765 9226 3747 9225 3748 9248 3781 9285
      3795 9280 3817 9261
TIME...MOT...LOC 1044Z 280DEG 47KT 3795 9245 3768 9243 3751 9220 

$$

Schaumann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:33 AM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 26, 3:33 AM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
333 AM CDT Fri May 26 2017

.SHORT TERM...(Today and tonight)
Issued at 231 AM CDT Fri May 26 2017

Surface low pressure across the plains and an upper level short
wave were acting to shift the upper ridge that was over the
region yesterday to the east of the Ozarks. The surface low
however, is expected by the models to make little to no progress
to the east through today, keeping the Ozarks and southeastern
Kansas in the warm sector south of the warm front now across
northern Missouri.

A few storms over northeastern Kansas early this morning were
moving to the east. Mesoscale and short range models were not
handling this well at all this morning. The GFS did show some
depiction of the storms, but will need to see if they can hold
together with the current hostile environment over the Ozarks
region.

The southerly flow will help bring more moisture from the Gulf
into the region through the day today. A strong capping inversion
noted on last evening's sounding and continued by the forecast
soundings through tonight should keep storms from forming through
today and through tonight. If a storm or two do develop, they
will be elevated in nature with large hail the primary concern.

.LONG TERM...(Saturday through Thursday)
Issued at 231 AM CDT Fri May 26 2017

Today's surface low is expected to wash out leaving a
stationary/warm front across central Missouri as lee cyclogenesis
occurs and another surface low develops over eastern
Colorado early Saturday morning. Deep southerly to southwesterly
flow will continue to pump moisture into the region through early
Saturday as the surface low moves across the plains.

A strong low level jet will begin to impinge on the region as
several short wave troughs move through the upper level
southwesterly flow and across the Ozarks. Forecast soundings have
been consistent in showing a very unstable airmass in place
across the region Saturday afternoon and evening with 3800 to 4500
J/kg of ML CAPE. Increasing low level convergence and a weakening
cap will act to kick off thunderstorms Saturday afternoon and
continue into the evening. Indications and sounding analogs have
shown a consistent signal for large hail to the size of baseballs
and a damaging wind signal. Much of this will depend on the mode
the storms ultimately take. More wind damage with bowing segments
verses large hail with more clusters or individual supercells.
This will be more of a mesoscale forecast issue to watch Saturday.

The system looks to move through the region by Sunday morning to
early Sunday afternoon depending of your model of choice. Either
way, this will lead to the potential for lingering thunderstorms.
Overall, the end of the Memorial Day weekend looks to be fairly
nice with temperatures in the middle to upper 70s Sunday and
Monday with skies becoming partly cloudy later Sunday and mostly
sunny on Monday.

The first half of next week looks fair as well with the next
potential for rain and storms coming Thursday into Friday. This
will be the result of a warm front over the area and an upper
level trough moving across the Plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1146 PM CDT Thu May 25 2017

Mainly VFR will continue for the next 24 hours at all TAF sites.
The only aviation concern will be a strengthening low level jet
tonight causing potential non thunderstorm wind shear right off
the surface. Otherwise southerly winds will be breezy around 10 to
13 knots. There will be some gusty winds up to 20 knots Friday
morning through the afternoon. There may be the potential for
isolated convection around the area late Friday afternoon and
evening but confidence is low to mention it in the TAFs at this
time.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Griffin
Hazardous weather outlook, May 25, 11:45 PM CDT, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Springfield MO
1145 PM CDT Thu May 25 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270445-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1145 PM CDT Thu May 25 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Lightning risk.

DISCUSSION...

  There is a very slight risk for isolated thunderstorms late
  tonight through early Friday morning across portions of Central
  Missouri, however most locations will remain dry. Cloud to
  ground lightning would be the main risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Unsettled conditions will develop over the area Friday and
  Saturday. Warming mid level temperatures will develop a thermal
  cap in the atmosphere on Friday which will likely keep most
  thunderstorm activity from developing until at least Friday
  night. The overall best chance of strong to severe storms will
  occur from Saturday afternoon into Saturday night as the cap
  weakens and very strong instability develops ahead of a cold
  front which will move through Saturday night.

  All modes of severe weather will be possible, with the main
  risks of large hail to the size of baseballs and damaging wind
  in excess of 60 mph.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Griffin

In the hours before

Local storm report, May 26, 4:38 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
438 AM CDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 AM     HAIL             3 W PITTSBURG           37.84N 93.36W
05/26/2017  E1.00 INCH       HICKORY            MO   PUBLIC

&&
Local storm report, May 26, 4:39 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
439 AM CDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 AM     HAIL             COLLINS                 37.89N 93.62W
05/26/2017  E1.00 INCH       ST. CLAIR          MO   PUBLIC

&&

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:12 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair63 min
May 26, 5:30 AM CDTSevere Thunderstorm WarningSGFMaries, Miller, Phelps, Pulaski, Texas39 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.